Cold/Wind Chill, Central Penobscot
- When
- January 14, 1:00 AM EST to January 16, 12:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Low pressure intensifying across the maritime provinces drew arctic air across the region. developed between the intense maritimes low and arctic high pressure to the west drawing the arctic air across the region and producing dangerous wind chills.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure intensifying across the maritime provinces drew arctic air across the region. Sustained winds of 20 to 30 mph...with gusts to 40 mph at times...developed between the intense maritimes low and arctic high pressure to the west drawing the arctic air across the region and producing dangerous wind chills. The winds combined with low temperatures of 15 to 30 below zero across northern areas and lows of 10 to 20 below zero Downeast to frequently produce wind chills of 45 to 65 below zero across northern areas with wind chills of 35 to 55 below zero Downeast. Temperatures remained below zero across northern areas during this time. High temperatures on the 15th only reached 10 to 15 below zero across northern areas...barely reaching zero along the Downeast coast. The extreme wind chills prompted many schools to close and resulted in the cancellation of events...particularly across northern portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 13, 5:40 PM EST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EST TUE JAN 13 2004
.SYNOPSIS...LOW PRESSURE WILL SLOWLY INTENSIFY WHILE MOVING EAST
THROUGH THE MARITIMES TONIGHT AND THURSDAY BRINGING AN ARCTIC FRONT
THROUGH THE AREA. BITTERLY COLD AIR FROM HUDSON BAY WILL MOVE
ACROSS THE REGION TONIGHT THROUGH THURSDAY ON VERY BRISK WEST OR
NORTHWEST WINDS. THIS WILL LEAD TO DANGEROUS WIND CHILL READINGS
TONIGHT THROUGH THURSDAY NIGHT. AN UPPER LEVEL SYSTEM WILL MOVE
SOUTHEAST ACROSS THE REGION THURSDAY INTO FRIDAY WITH ANOTHER ROUND
OF SNOW FOR THE AREA. THE ARCTIC AIR WILL BEGIN TO MODERATE ON FRIDAY
WHEN WARMER AIR FROM THE CANADIAN MARITIMES BEGINS TO MOVE SOUTH INTO
THE REGION.
DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS EASTERN
MAINE. THE LOW WILL INTENSIFY WHILE TRACKING ACROSS NOVA SCOTIA TO
THE GULF OF SAINT LAWRENCE TONIGHT. THE INTENSIFYING LOW WILL HELP
DRAW ARCTIC AIR ACROSS THE FORECAST AREA TONIGHT ON STRENGTHENING
NORTHWEST WINDS. THE COMBINATION OF ARCTIC AIR AND STRONG WINDS
WILL PRODUCE DANGEROUS WIND CHILLS ACROSS THE ENTIRE FORECAST AREA.
THUS...WIND CHILL WARNINGS REMAIN IN EFFECT ACROSS THE ENTIRE
FORECAST AREA OVERNIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL
FALL TO 20 TO 25 BELOW ZERO ACROSS THE NORTH WITH LOWS REACHING 5 TO
10 BELOW ZERO DOWNEAST. LINGERING SNOW SHOWERS EARLY...WILL TAPER TO
FLURRIES WITH THE VORT MAX AND SURFACE LOW MOVING EAST OF THE
REGION.
EXTREMELY COLD TEMPERATURES AND STRONG WINDS WILL PERSIST ACROSS
THE FORECAST AREA WEDNESDAY. HIGH TEMPERATURES WILL REMAIN AT SUB
ZERO LEVELS ACROSS MOST OF THE FORECAST AREA. OTHERWISE...SKIES
WILL BE PARTLY CLOUDY WITH SCATTERED FLURRIES ACROSS THE NORTH AND
MOUNTAINS.
ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD TOWARD THE REGION
WEDNESDAY NIGHT...WITH DANGEROUS WIND CHILLS PERSISTING. LOW
TEMPERATURES WILL RANGE FROM AROUND 25 BELOW ZERO NORTH TO 10 TO 15
BELOW ZERO ALONG THE DOWNEAST COAST. OTHERWISE...PARTLY
CLOUDY/MOSTLY CLEAR SKIES WILL COVER THE FORECAST AREA.
LONG TERM...(THU-TUE):
SOME SFC RIDGING THRU AT LEAST MIDDAY THU WHICH COULD HALT WINDS FOR
A TIME & THEN THE SECOND VORTEX ARRIVES LATE THU INTO FRI W/MORE WIND
& POTENTIAL FOR SNOW. LEANED HEAVILY W/BLEND OF THE GFS/GEM ON THIS
FEATURE. LATEST GFS RUN NOT AS STG W/SFC LOW DUMBBELLING BACK INTO
CWFA FROM LABRADOR. HOWEVER...THERE IS GOOD VORTICITY/WARM AIR
ADVECTION FORECAST TO SUPPORT A ROUND OF SNOW FOR THE N & NE
PORTION OF THE CWFA ON FRI. DECIDED TO GO W/LIKELY POPS IN THE GRIDS
FOR THE N ON FRI W/CHC POPS DOWNEAST. ALL GUID SHOWING SOME
MODERATION IN THE AIRMASS ON FRI AS WARMER AIR ALOFT GETTING PULLED
AROUND THE VORTEX FROM THE MARITIMES. WE DID SHOW A MODERATION IN
TEMPS ON FRI W/THIS SETUP. HOWEVER...WE DID NOT GO AS WARM AS LONG
RANGE GUID INDICATED SINCE THIS VERY COLD AIR WILL BE HARD TO
SCOUR OUT INITIALLY. REGION STAYS UNDER CYCLONIC REGIME THRU SAT AS
LOW WILL BE SLOW TO RELINQUISH ITS GRIPS FROM THE CWFA. WINDS
WILL BE COMING DOWN AND TEMPS CONT TO MODERATE. NOT BUYING IN THE GFS
YET W/LOW PRES MOVING OUT OF CENTRAL CANADA TOWARD SOUTHERN NEW ENG
LATE SUN & KEPT CWFA DRY W/SOME MID-HIGH LEVEL CLOUDS MOVING THRU THE
REGION. OTHER LONG RANGE MODELS (ECMWF/UKMET/GEM) MUCH WEAKER & KEEP
CWFA UNDER WEAK CYCLONIC FLOW ALOFT. GENERALLY WENT A NOTCH BELOW
MEX/MRF FRI INTO SUN. MEX/MRF GENERALLY ACCEPTED MON & TUE W/USUAL
MODIFICATIONS.
MARINE...WITH SFC LOW PRES MOVING INTO THE MARITIMES TONIGHT WINDS
WILL INCREASE LATE WHEN CAA HITS THE WATERS. LOOKING FOR GALES LATER
TONIGHT & THESE WILL CONTINUE THROUGH WED NIGHT WHILE LOW SLOWLY
EXITS. WINDS LOWER TO SCA LEVELS ON THU & THEN COME BACK TO
GALE WARNING CRITERIA ON FRI WHEN THE NEXT VORTEX DROPS DOWN ACROSS
THE AREA W/GRADIENT TIGHTENING AGAIN. WINDS FINALLY RELAX SAT WHEN
SYSTEM LIFTS OUT & HIGH PRES BEGINS TO WORK E ON THE WEEKEND. HEAVY
FREEZING SPRAY WARNING HOISTED FOR LATE TONIGHT THROUGH WED NIGHT DUE
TO FRIGID TEMPS & STG NW WINDS.
AVIATION...GENERALLY MVFR TONIGHT W/BRIEF IFR CONDITIONS MAINLY IN
VSBYS DUE TO S-. CONDITIONS IMPROVE TO VFR LATER TONIGHT. LOOKING FOR
TURBULENCE NEAR OR AFT 06Z W/SFC WINDS INCG TO 20 TO 30 KT.
.CAR....WIND CHILL WARNING ALL ZONES OVERNIGHT THROUGH THURSDAY
NIGHT.
GALE WARNING IN EFFECT TONIGHT THROUGH WEDNESDAY NIGHT.
HEAVY FREEZING SPRAY WARNING LATE TONIGHT THROUGH WED
NIGHT.
SHORT TERM: NORCROSS
LONG TERM : HEWITT
AVIATION: DUDAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 439 AM EST TUE JAN 13 2004 MEZ001>006-010-011-015>017-029>032-131300- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 439 AM EST TUE JAN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... LIGHT SNOW TODAY FOLLOWED BY BITTER COLD GUSTY WINDS TONIGHT MAY RESULT IN LOCALLIZED WHITEOUT CONDITIONS TONIGHT. .DAYS TWO THROUGH SEVEN... BITTER COLD AIR AND DANGEROUS WIND CHILLS WILL AFFECT THE AREA WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MCB
The national radar mosaic for the moment the first event began.
15 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380509, 5380510, 5380511, 5380512, 5380513, 5380514, 5380515, 5380516, 5380517, 5380518, 5380519, 5380520, 5380521, 5380522, 5380523.